Cold/Wind Chill, Delaware Beaches
- When
- January 15, 12:00 PM EST to January 16, 12:00 PM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Following an Alberta Clipper low pressure system, another arctic air mass invaded Delaware. While temperatures were slightly higher than the previous outbreak on the 10th and 11th, winds were stronger and the wind chill factors were lower.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Following an Alberta Clipper low pressure system, another arctic air mass invaded Delaware. While temperatures were slightly higher than the previous outbreak on the 10th and 11th, winds were stronger and the wind chill factors were lower. Most low temperatures were around 10 degrees and the lowest hourly wind chill factors averaged around ten degrees below zero. The unseasonably cold weather was a dangerous situation for the homeless as well as for the elderly who could not afford to heat their homes. There was another dramatic increase in phone calls to social services by individuals who have run out of heat or could not afford to pay their utility bills. The cold weather caused additional schools and community centers to be opened as shelters. Many municipalities declared code blues to assist the homeless. Teams went outside to locate homeless people and get them to shelters. The unseasonably cold weather caused many pipes to freeze and burst both inside and outside of structures as well as a higher occurrence of water main breaks. Plumbers and heating repair services had twenty-four hours worth of work. The Red Clay School District (New Castle County) cancelled classes on the 16th. The cold weather also led to another increase in workload in hospital emergency rooms. Fire fighters were having problems battling blazes as the water quickly turned to ice. In some instances the water was freezing in hoses and the trucks. Fire fighters were injured slipping and falling on the ice. There was a higher incidence of chimney fires and a general shortage of firewood. Many vehicles were not starting because of dead batteries. Specific low temperatures included 7 degrees in Wilmington (New Castle County), 8 degrees at the New Castle County Airport, 12 degrees in Dover (Kent County) and 13 degrees in Georgetown and Greenwood (Sussex County). The arctic air mass came barreling behind the departing Alberta Clipper low pressure system on the 15th. The low deepened explosively as it moved offshore and the pressure gradient between it and the building high pressure system brought the lowest wind chill factors of the winter into Delaware. The high pressure ridge moved from the Red River and Upper Mississippi Valleys on the morning of the 15th, to the Great Lakes and nearby Canada on the morning of the 16th and into Pennsylvania and New York on the morning of the 17th. The core of the coldest air moved through the region during the night of the 15th with the lowest temperatures occurring between Midnight EST and 6 a.m. EST on the 16th. Lowest hourly wind chill factors included 12 degrees below zero at the New Castle County Airport (New Castle County) and 7 degrees below zero in Dover (Kent County) and Georgetown (Sussex County). This second arctic outbreak cemented January as an unseasonably cold month. At the New Castle County Airport, the monthly mean temperature of 25.4 degrees was 6.1 degrees colder than normal. It was the 10th coldest January on record and the coldest January since 1984.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 15, 10:46 AM EST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1046 AM EST THU JAN 15 2004
SNOW MOVING OFF THE COAST NOW...AND SO UPDATED FORECAST TO TAKE OUT
ALL SNOW RELATED WARNINGS AND ADVISORIES. WITH CONVECTIVE
TEMPERATURES AS LOW AS THEY ARE...KEPT IN SOME CLOUDS DESPITE THE
CLEARING THAT HAS OCCURRED IN THE WAKE OF THE LOW. KEPT IN A CHANCE
OF FLURRIES OVER THE SOUTHERN POCONOS. NO OTHER SIG CHANGES AS WE
ANTICIPATE THE WINDS TO PICK UP WITHIN THE NEXT FEW HOURS...THE
SOUNDINGS STILL FORECAST TO GO DRY ADIABATIC UP ABOVE H8.
PREV AFDS BELOW.
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND CHILL WARNING TONIGHT PAZ054>055-060>062-068-069.
WIND CHILL ADVISORY TONIGHT PAZ067-070-071.
NJ...WIND CHILL WARNING TONIGHT NJZ001-007>010.
WIND CHILL ADVISORY NJZ012>027.
DE...WIND CHILL ADVISORY TONIGHT DEZ001>004.
MD...WIND CHILL ADVISORY TONIGHT MDZ008-012-015-019-020.
MARINE/OCEAN...GALE WARNING.
MARINE/DEL BAY...GALE WARNING.
MPD
*****************************************************************
WL UPDATE MANY NRN NJ ZONES...AND S TO THE RARITAN BASIN AND
MONMOUTH...TO UPGRADE TO A WINTER STORM WARNING AS AMTS ARE APCHG
WRNG CRITERIA. WL ALSO DELETE NE PA AND SUSSEX NJ FM ADVY AS WELL AS
PARTS OF SE PA SRN NJ NRN DE AND NE MD.
*****************************************************************
ALL PRODUCTS HAVE BEEN ISSUED FOR CUSTOMER USAGE.
BULK OF ACCUMULATING SNOWFALL HAS OCCURRED OVERNIGHT. NEXT EVENT
WILL BE TONIGHT WITH DANGEROUS WIND CHILL READINGS INVADING THE FA.
LOW PRES SYS LOCATED NW OF PIT YSTDY EVE HAS MOVED TO THE MOUTH OF
THE DEL BAY. STORM WILL BEGIN TO INTENSIFY AS IT MOVES NE AND OUT TO
SEA. WINDS WILL BEGIN TO PICK UP FM THE NW AS THE DAY PROGRESSES,
WITH THE STRONGEST WNDS OCCURRING TONIGHT. UPPER LVL WNDS AT 80H
EXCEED 50 KTS AROUND MIDNIGHT AND REMAIN 50 TO 60 KTS THRU FRI MRNG.
BUFKIT ETA GIVES A MAX LLJ WND OF 76 KTS AT 863 MB TWRD SUNRISE.
SFC WINDS SHLD PICK UP IN RESPONSE TO THE HIGH WNDS ALFT, AND BRING
DOWN EVEN COLDER ARCTIC AIR ACROSS THE ENTIRE FA. READINGS SHLD FALL
TO NEAR MINUS 35 IN THE POCONOS, MINUS 25 TO MINUS 35 IN NW NJ AND
THE LEHIGH VALLEY, THEN DECREASE SWRD BUT WITH MINUS 15 TO 20
READINGS COMMON EVEN IN THE FAR S OF FA. SEE ISSUED WIND CHILL
WARNING AND ADVISORY STATEMENTS FOR DETAILS.
THE SNOW THAT FELL IS FLUFFY, SO THE WND EVEN TDY WILL CAUSE DRFTG
ACROSS ROADS. BLOWING SNW IS LIKELY TNGT DURING THE PERIOD OF
STRONGER WND. FRIDAY WILL SEE A QUICK RECOVERY IN TEMPERARE AS THE
ARCTIC AIR MOVES AWAY FM THE REGION. HOWEVER...ANY UNTREATED
PROBLEMS DUE TO THE ARCTIC AIR INVASION WILL REMAIN EVEN IN AREAS
WHERE THE HIGH OF THE DAY IS ABOVE THE FREEZING MARK SINCE MOST OF
THE DAY WILL HAVE REMAINED BELOW FREEEZING.
WOODWORTH /HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 640 AM EST THU JAN 15 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-151500- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 640 AM EST WED JAN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A WINTER WEATHER ADVISORY IS IN EFFECT EARLY THIS MORNING FOR ALL AREAS EXCEPT SOUTHERN DELAWARE. LIGHT SNOW WILL BE ENDING EARLY THIS MORNING. NO SIGNIFICANT ADDITIONAL ACCUMULATION IS EXPECTED. HOWEVER...BRISK WINDS WILL CAUSE BLOWING AND DRIFTING OF THE SNOW. FRIGID AIR AND STRONG WINDS WILL COMBINE TO CAUSE DANGEROUSLY LOW WIND CHILLS TONIGHT. A WIND CHILL WARNING HAS BEEN ISSUED FOR TONIGHT FOR THE POCONOS AND LEHIGH VALLEY REGIONS OF PENNSYLVANIA AS WELL AS NORTHWEST NEW JERSEY...FOR DANGEROUS WIND CHILLS AS LOW AS MINUS 35 DEGREES. ADDITIONALLY...A WIND CHILL ADVISORY HAS BEEN ISSUED FOR THE REMAINDER OF THE FORECAST AREA FOR WIND CHILL READINGS AS LOW AS MINUS 20 DEGREES. PLEASE SEE APPROPRIATE ISSUED PRODUCTS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. WOODWORTH
The national radar mosaic for the moment the first event began.
4 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384148, 5384149, 5384150, 5384151.